Posted 3/14/2013 12:25 PM (GMT -6)
Hi I'm new to the forum. I would like to post what is, at least to me, an interesting story.
I have chronic pain issues myself, ranging from diabetic neuropathy to severe osteomyelitis which led to multiple foot surgeries, some failed and some not.
My landlord and I are fast friends. We live in the same house. He has chronic pain also, resulting partially from a hip replacement eight years ago. For eight years he has had to take 60mg of morphine ER (Kadian®) with Percocet-10® for breakthrough. Different pain meds than I take, but just as strong.
However, we both take Neurontin®, and that brings me to the story. My friend and landlord is not someone who has the propensity to post something like this to a message forum, so I'm doing it.
One Friday night, he discovered he was out his Neurontin®. The doctor would have to be contacted and he would suffer if that was going to take until the next week to happen. I had plenty, so I said I would lend hm some to get him through.
Well, I had recently been put on an antibiotic for prophylaxis against infection in my recently operated-on foot. The generic form of the antibiotic looked exactly like the generic form of Neurontin®. It was in the same size prescription bottle so, naturally, we mixed them up. He ended up taking the generic Cipro® for a couple of days.
Well, by the next afternoon, the pain from his titanium hip had all but completely disappeared, making it impossible not to believe that the problem had been from infection around the hip all along. He had not been given antibiotics for any other reason for those eight years, so he had never had an opportunity to find this out before. A day or later, we had all this figured out. When he stopped taking the antibiotic his pain returned. And when he started it again, the pain disappeared again.
The question is, how will he communicate this to his doctor? The doc will surely ask how he knows antibiotics will help when he asks her for them. Docs don't like to hear about medication sharing, however accidentally, and however un-controlled the meds involved might be... not to mention the fact that it's unlikely the doc would put him on permanent antitbiotic therapy ... isn't it?
Any advice for him? Has anyone heard a similar story ofr had this happen to them?